Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 43, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 8, 1998, 8:11 PM CDT for Hughes County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 8, 1998, 8:11 PM CDT (01:11 UTC)
- Expired
- Jun 8, 1998, 8:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hughes County, OK
The radar
The Norman radar (KTLX), 95 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2377 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
304
WFUS1 KOKC 090112 RRA
TOROKC
OKC063-090145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT MON JUN 8 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 845 PM CDT
* AT 811 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
LOCATED 5 MILES NORTHWEST OF LAMAR...MOVING EAST AT 30 MILES PER
HOUR. THIS STORM HAS HAD A HISTORY OF PRODUCING DAMAGING
TORNADOES. ANOTHER AREA OF STRONG CIRCULATION IS NEAR YEAGER.
PEOPLE IN AND NEAR LAMAR... YEAGER AND WETUMKA SHOULD TAKE
COVER.
* LOCATIONS IN THE WARNING INCLUDE YEAGER...WETUMKA...LAMAR AND
DUSTIN
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3528 9639 3506 9637 3507 9607 3529 9599
...SPEG.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:30 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 8, 3:30 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 8 1998 RAPIDLY DEVELOPING STORMS IN WESTERN ZONES ARE EXPECTED TO CONTINUE TO DEVELOP THROUGH THE EVENING...AND SPREAD TO THE EAST. STORMS SHOULD DECREASE LATE THIS EVENING...BUT EXPECT MANY TO SURVIVE WELL PAST MIDNIGHT. UPPER LEVEL RIDGE OVER THE GULF OF MEXICO INTO THE CENTRAL U.S. IS FORECAST TO AMPLIFY SOMEWHAT OVER THE NEXT FEW DAYS. THAT WILL LEAD TO A GRADUAL DECREASE IN THE CHANCE OF THUNDERSTORMS. HOWEVER...THE CONTINUING ABUNDANCE OF LOW LEVEL MOISTURE WILL HELP TO MAINTAIN AT LEAST A SLIGHT CHANCE THROUGHOUT MOST OF THE FORECAST PERIODS. A COLD FRONT ACROSS THE OKLAHOMA PANHANDLE SHOULD MAKE IT A FEW COUNTIES DEEP INTO OUR FORECAST AREA TONIGHT. IT APPEARS THAT IT WILL DRIFT BACK NORTH INTO KANSAS...AS A WARM FRONT...BY TOMORROW AFTERNOON. NO MAJOR CHANGES ARE FORECAST FOR THE PERIOD THURSDAY THROUGH SATURDAY. FCSTID = 23 = CMS OKC 70 87 71 90 / 60 30 20 20 HBR 68 91 69 93 / 30 30 20 20 SPS 70 92 70 93 / 30 20 20 20 GAG 60 90 66 92 / 20 30 30 20 PNC 68 86 70 92 / 70 30 30 20 DUA 71 88 72 89 / 20 10 20 10 .OKC... OK...CAUTION ON AREA LAKES THIS EVENING...ZNS 4>31..33>41..44>46. TX...CAUTION ON AREA LAKES THIS EVENING...ZNS 83>90.
In the hours before
Local storm report, Jun 8, 4:35 PM CDT, 3 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 12 SW EL RENO OK 1.25 INCH HAIL
06/08/98 CANADIAN
0410 PM 5 S CALUMET OK 1.75 INCH HAIL
06/08/98 CANADIAN
0410 PM 5 S CALUMET OK WIND DAMAGE
06/08/98 CANADIAN WINDOWS BROKE OUT OF HOMES
SEVERAL BILLBOARDS AND
OTHER SIGNS BLOWN DOWN
MCCLURELocal storm report, Jun 8, 5:04 PM CDT, 3 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM HILLSDALE OK .88 INCH HAIL
06/08/98 GARFIELD
0423 PM HILLSDALE OK 60 MPH WIND GUST
06/08/98 GARFIELD
0435 PM 63RD AND MAY OK .88 INCH HAIL
06/08/98 OKLAHOMA
0437 PM 63RD AND PORTLAND OK 1.75 INCH HAIL
06/08/98 OKLAHOMA
0435 PM NW 63RD AND MERIDIAN OK 1.75 INCH HAIL
06/08/98 OKLAHOMA
0435 PM NW 63RD AND MERIDIAN OK 2.75 INCH HAIL
06/08/98 OKLAHOMA
0453 PM 2 E HUNTER OK 1.75 INCH HAIL
06/08/98 GARFIELD
MCCLURELocal storm report, Jun 8, 5:44 PM CDT, 2 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 1 W BETHANY OK WIND DAMAGE
06/08/98 OKLAHOMA NUMEROUS TREES DOWN BETWEEN
30 AND 39TH STREET MAKING
STREET IMPASSABLE
MCCLURELocal storm report, Jun 8, 6:31 PM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM BLACKWELL OK .75 INCH HAIL
06/08/98 KAY
0520 PM PONCA CITY OK 2.75 INCH HAIL
06/08/98 KAY *** 2 INJ ***
A MAN AND WOMAN WERE
INJURED WHILE OUTSIDE
DURING HAILSTORM. THE
WOMAN WAS TAKEN TO THE
LOCAL HOSPITAL
0515 PM 8 S PONCA CITY OK .75 INCH HAIL
06/08/98 KAY
MCCLURESpecial weather statement, Jun 8, 7:20 PM CDT, 51 minutes before
OKZ005-006-010-011-015-016-022-034-035-036-080100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 720 PM CDT MON JUN 8 1998 TORNADO WATCH NUMBER 528 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN OKLAHOMA WOODS...WOODWARD...DEWEY...CUSTER...WASHITA...KIOWA...GREER... JACKSON. THE DRY LINE HAS MOVED EAST OF THESE COUNTIES. THE SEVERE WEATHER THREAT CONTINUES FOR AREAS EAST OF THE DRY LINE.
Special weather statement, Jun 8, 7:20 PM CDT, 51 minutes before
OKZ005-006-010-011-015-016-022-034-035-036-080100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 720 PM CDT MON JUN 8 1998 TORNADO WATCH NUMBER 528 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN OKLAHOMA WOODS...WOODWARD...DEWEY...CUSTER...WASHITA...KIOWA...GREER... JACKSON. THE DRY LINE HAS MOVED EAST OF THESE COUNTIES. THE SEVERE WEATHER THREAT CONTINUES FOR AREAS EAST OF THE DRY LINE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 49 min |
| Jun 8, 7:13 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 32 min |
| Jun 8, 7:40 PM CDT | Tornado Warning | OUN | Hughes, Seminole | 35 min |
| Jun 8, 7:46 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 44 min |
| Jun 8, 8:27 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 48 min |
| Jun 8, 8:51 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 39 min |
| Jun 8, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 47 min |
| Jun 8, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 22 min |
| Jun 9, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 45 min |
| Jun 9, 5:25 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 50 min |
| Jun 9, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 46 min |
| Jun 9, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray | 34 min |
| Jun 9, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 45 min |
| Jun 9, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Love | 45 min |
| Jun 9, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 49 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.